Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

safe to start on contraceptive pill to change cycle?

(5 Posts)
inzidoodle Fri 12-Apr-13 12:33:48

I'm not sure if this is the best place to post this, but couldn't find a topic to suit. I'm going on holiday on the 6th october....my period is due bang on that date sad last year my gp gave me a prescription for the pill for pms symtoms but I chose not to start it (DH had a vasectomy so not needed for birth control) I worked out if I start the pill on my May cycle (due on 20th May its always very accurate) and take it for 19 days then stop, my period should appear within a day or two and I will have shifted my cycle enough that I won't have a period on holiday grin So my question is, should it work? and is it safe to start the pill for just 19 days? It really will be miserable to have my period on holiday as I get very painful for the first few days and overwhelmingly tired. Thanks for any response.

Sidge Fri 12-Apr-13 12:36:49

It's a bit drastic if you don't need contraception and there is no guarantee it will 'shift' your cycle.

See your GP a few weeks before your holiday and ask for norethisterone; it's a hormonal tablet you can take to delay a period. Start it before you're due on and then when you stop taking it (ie when back from holiday) you will have a bleed.

inzidoodle Fri 12-Apr-13 13:03:24

Thank's for replying. I looked into that but I'm worried it will make me feel uncomfortable or ill on holiday, that's why I was hoping to do something now so by the time I go on holiday I will just be in a normal cycle. I just assumed once I stopped the pill my period would arrive within a day or 2 and I would go back to my normal cycle confused If I took norethisterone when my next period is due would work the same way? is it safer than starting a contraceptive?

AMumInScotland Fri 12-Apr-13 13:03:56

When you stop the pill, your body makes up its own mind about where you ought to be in your cycle, so there's absolutely no guarantee that your cycle will neatly shift by the right amount. So you could have the withdrawal bleed and then have a proper period at just the wrong time anyway.

If you want to keep it under control, then you could take it till October and see if you are happy with the improvement it makes to your pms, assuming you don't dislike it for any other reason. That way you could control when you'd have the withdrawal bleed by running two packs together if necessary. Or not, as it tends to be much less than a proper period anyway.

Or as Sidge says just get something short-term to stop that period.

The Pill isn't predictable enough to be sure of having the effect you want - it could change your cycle by the right amount, or some other amount, or not at all, depdning on how your body reacts to being on it and then coming off it again.

inzidoodle Fri 12-Apr-13 13:23:52

Thank you amuminscotland, I definitely don't want to start taking the pill, I was on it for years before the dc and felt a huge relief when i stopped it, so much so DH went through his vasectomy so I didn't have to take pills anymore. I might see if I can get norethisterone and try it now, I've just had a google and it say's it will change the cycle by the amount of time it's taken.....will need to just hope it does! Even if it just changes it enough that I'm past the first few days by the time I fly out. Thanks for your help.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now